×

Uniqueness of asymptotically conical tangent flows. (English) Zbl 1489.53123

Summary: Singularities of the mean curvature flow of an embedded surface in \(\mathbb{R}^3\) are expected to be modeled on self-shrinkers that are compact, cylindrical, or asymptotically conical. In order to understand the flow before and after the singular time, it is crucial to know the uniqueness of tangent flows at the singularity.
In all dimensions, assuming that the singularity is of multiplicity \(1\), uniqueness in the compact case has been established by the second-named author, and in the cylindrical case by Colding and Minicozzi. We show here the uniqueness of multiplicity-\(1\) asymptotically conical tangent flows for mean curvature flow of hypersurfaces.
In particular, this implies that when a mean curvature flow has a multiplicity-\(1\) conical singularity model, the evolving surface at the singular time has an (isolated) regular conical singularity at the singular point. This should lead to a complete understanding of how to “flow through” such a singularity.

MSC:

53E10 Flows related to mean curvature
53A05 Surfaces in Euclidean and related spaces
35B35 Stability in context of PDEs
PDFBibTeX XMLCite
Full Text: DOI arXiv Link

References:

[1] S. Angenent, P. Daskalopoulos, and N. Sesum, Uniqueness of two-convex closed ancient solutions to the mean curvature flow, Ann. of Math. (2) 192 (2020), no. 2, 353-436. · Zbl 1459.53080 · doi:10.4007/annals.2020.192.2.2
[2] T. Begley and K. Moore, On short time existence of Lagrangian mean curvature flow, Math. Ann. 367 (2017), no. 3-4, 1473-1515. · Zbl 1361.53050 · doi:10.1007/s00208-016-1420-3
[3] J. Bernstein, personal communication, January 2011.
[4] J. Bernstein and L. Wang, A remark on a uniqueness property of high multiplicity tangent flows in dimension 3, Int. Math. Res. Not. IMRN 2015, no. 15, 6286-6294. · Zbl 1335.53080 · doi:10.1093/imrn/rnu124
[5] J. Bernstein and L. Wang, A sharp lower bound for the entropy of closed hypersurfaces up to dimension six, Invent. Math. 206 (2016), no. 3, 601-627. · Zbl 1360.53017 · doi:10.1007/s00222-016-0659-3
[6] J. Bernstein and L. Wang, A topological property of asymptotically conical self-shrinkers of small entropy, Duke Math. J. 166 (2017), no. 3, 403-435. · Zbl 1380.53069 · doi:10.1215/00127094-3715082
[7] J. Bernstein and L. Wang, Topology of closed hypersurfaces of small entropy, Geom. Topol. 22 (2018), no. 2, 1109-1141. · Zbl 1381.53112 · doi:10.2140/gt.2018.22.1109
[8] J. Bernstein and L. Wang, The space of asymptotically conical self-expanders of mean curvature flow, Math. Ann. 380 (2021), no. 1-2, 175-230. · Zbl 1470.53077
[9] J. Bernstein and L. Wang, An integer degree for asymptotically conical self-expanders, preprint, arXiv:1807.06494v1 [math.DG].
[10] A. Brandt, Interior Schauder estimates for parabolic differential- (or difference-) equations via the maximum principle, Israel J. Math. 7 (1969), 254-262. · Zbl 0184.32304 · doi:10.1007/BF02787619
[11] S. Brendle, Embedded self-similar shrinkers of genus 0, Ann. of Math. (2) 183 (2016), no. 2, 715-728. · Zbl 1343.53062 · doi:10.4007/annals.2016.183.2.6
[12] S. Brendle and K. Choi, Uniqueness of convex ancient solutions to mean curvature flow in \[{\mathbb{R}^3} \], Invent. Math. 217 (2019), no. 1, 35-76. · Zbl 1414.53059 · doi:10.1007/s00222-019-00859-4
[13] S. Brendle and K. Choi, Uniqueness of convex ancient solutions to mean curvature flow in higher dimensions, preprint, arXiv:1804.00018v2 [math.DG]. · Zbl 1482.53117
[14] K. Choi, O. Chodosh, C. Mantoulidis, and F. Schulze, Mean curvature flow with generic initial data, preprint, arXiv:2003.14344v1 [math.DG].
[15] K. Choi, R. Haslhofer, and O. Hershkovits, Ancient low entropy flows, mean convex neighborhoods, and uniqueness, preprint, arXiv:1810.08467v3 [math.DG].
[16] T. H. Colding, T. Ilmanen, and W. P. Minicozzi, II, Rigidity of generic singularities of mean curvature flow, Publ. Math. Inst. Hautes Études Sci. 121 (2015), 363-382. · Zbl 1331.53098 · doi:10.1007/s10240-015-0071-3
[17] T. H. Colding, T. Ilmanen, W. P. Minicozzi, II, and B. White, The round sphere minimizes entropy among closed self-shrinkers, J. Differential Geom. 95 (2013), no. 1, 53-69. · Zbl 1278.53069 · doi:10.4310/jdg/1375124609
[18] T. H. Colding and W. P. Minicozzi, II, Generic mean curvature flow, I: Generic singularities, Ann. of Math. (2) 175 (2012), no. 2, 755-833. · Zbl 1239.53084 · doi:10.4007/annals.2012.175.2.7
[19] T. H. Colding and W. P. Minicozzi, II, Uniqueness of blowups and Łojasiewicz inequalities, Ann. of Math. (2) 182 (2015), no. 1, 221-285. · Zbl 1337.53082 · doi:10.4007/annals.2015.182.1.5
[20] T. H. Colding and W. P. Minicozzi, II, The singular set of mean curvature flow with generic singularities, Invent. Math. 204 (2016), no. 2, 443-471. · Zbl 1341.53098 · doi:10.1007/s00222-015-0617-5
[21] T. H. Colding and W. P. Minicozzi, II, Regularity of the level set flow, Comm. Pure Appl. Math. 71 (2018), no. 4, 814-824. · Zbl 1501.53101 · doi:10.1002/cpa.21703
[22] K. Ecker, Logarithmic Sobolev inequalities on submanifolds of Euclidean space, J. Reine Angew. Math. 522 (2000), 105-118. · Zbl 0952.46021 · doi:10.1515/crll.2000.033
[23] K. Ecker and G. Huisken, Interior estimates for hypersurfaces moving by mean curvature, Invent. Math. 105 (1991), no. 3, 547-569. · Zbl 0707.53008 · doi:10.1007/BF01232278
[24] D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, reprint of the 1998 edition, Springer, Berlin, 2001. · Zbl 1042.35002
[25] R. Haslhofer, Uniqueness of the bowl soliton, Geom. Topol. 19 (2015), no. 4, 2393-2406. · Zbl 1323.53075 · doi:10.2140/gt.2015.19.2393
[26] O. Hershkovits, Translators asymptotic to cylinders, J. Reine Angew. Math. 766 (2020), 61-71. · Zbl 1447.53077 · doi:10.1515/crelle-2019-0023
[27] O. Hershkovits and B. White, Nonfattening of mean curvature flow at singularities of mean convex type, Comm. Pure Appl. Math. 73 (2020), no. 3, 558-580. · Zbl 1441.53077 · doi:10.1002/cpa.21852
[28] L. Hörmander, The boundary problems of physical geodesy, Arch. Ration. Mech. Anal. 62 (1976), no. 1, 1-52. · Zbl 0331.35020 · doi:10.1007/BF00251855
[29] G. Huisken, Asymptotic behavior for singularities of the mean curvature flow, J. Differential Geom. 31 (1990), no. 1, 285-299. · Zbl 0694.53005 · doi:10.4310/jdg/1214444099
[30] T. Ilmanen, Singularities of mean curvature flow of surfaces, preprint, 1995, http://people.math.ethz.ch/ilmanen/papers/sing.ps.
[31] T. Ilmanen, Problems in mean curvature flow, preprint, 2003, http://people.math.ethz.ch/ilmanen/classes/eil03/problems03.ps.
[32] T. Ilmanen, A. Neves, and F. Schulze, On short time existence for the planar network flow, J. Differential Geom. 111 (2019), no. 1, 39-89. · Zbl 1451.53121 · doi:10.4310/jdg/1547607687
[33] N. Kapouleas, S. J. Kleene, and N. M. MØller, Mean curvature self-shrinkers of high genus: Non-compact examples, J. Reine Angew. Math. 739 (2018), 1-39. · Zbl 1393.53063 · doi:10.1515/crelle-2015-0050
[34] D. Ketover, Self-shrinking Platonic solids, preprint, arXiv:1602.07271v1 [math.DG].
[35] D. Ketover and X. Zhou, Entropy of closed surfaces and min-max theory, J. Differential Geom. 110 (2018), no. 1, 31-71. · Zbl 1396.53004 · doi:10.4310/jdg/1536285626
[36] B. F. Knerr, Parabolic interior Schauder estimates by the maximum principle, Arch. Ration. Mech. Anal. 75 (1980/81), no. 1, 51-58. · Zbl 0468.35014 · doi:10.1007/BF00284620
[37] G. M. Lieberman, Intermediate Schauder theory for second order parabolic equations, IV: Time irregularity and regularity, Differential Integral Equations 5 (1992), no. 6, 1219-1236. · Zbl 0785.35047
[38] S. Łojasiewicz, Ensembles semi-analytiques, preprint, 1965, http://perso.univ-rennes1.fr/michel.coste/Lojasiewicz.pdf.
[39] X. H. Nguyen, Construction of complete embedded self-similar surfaces under mean curvature flow, I, Trans. Amer. Math. Soc. 361 (2009), no. 4, 1683-1701. · Zbl 1166.53046 · doi:10.1090/S0002-9947-08-04748-X
[40] X. H. Nguyen, Construction of complete embedded self-similar surfaces under mean curvature flow, II, Adv. Differential Equations 15 (2010), no. 5-6, 503-530. · Zbl 1200.53061
[41] X. H. Nguyen, Construction of complete embedded self-similar surfaces under mean curvature flow, III, Duke Math. J. 163 (2014), no. 11, 2023-2056. · Zbl 1304.53068 · doi:10.1215/00127094-2795108
[42] F. Schulze, Uniqueness of compact tangent flows in mean curvature flow, J. Reine Angew. Math. 690 (2014), 163-172. · Zbl 1290.53066 · doi:10.1515/crelle-2012-0070
[43] L. Simon, Asymptotics for a class of nonlinear evolution equations, with applications to geometric problems, Ann. of Math. (2) 118 (1983), no. 3, 525-571. · Zbl 0549.35071 · doi:10.2307/2006981
[44] L. Simon, Theorems on Regularity and Singularity of Energy Minimizing Maps, Lect. Math. ETH Zürich, Birkhäuser, Basel, 1996. · Zbl 0864.58015 · doi:10.1007/978-3-0348-9193-6
[45] A. Sun and Z. Wang, Compactness of self-shrinkers in \[{\mathbb{R}^3} \]with fixed genus, Adv. Math. 367 (2020), art. ID 107110. · Zbl 1436.53070 · doi:10.1016/j.aim.2020.107110
[46] L. Wang, Uniqueness of self-similar shrinkers with asymptotically conical ends, J. Amer. Math. Soc. 27 (2014), no. 3, 613-638. · Zbl 1298.53069 · doi:10.1090/S0894-0347-2014-00792-X
[47] L. Wang, Asymptotic structure of self-shrinkers, preprint, arXiv:1610.04904v1 [math.DG].
[48] X.-J. Wang, Convex solutions to the mean curvature flow, Ann. of Math. (2) 173 (2011), no. 3, 1185-1239. · Zbl 1231.53058 · doi:10.4007/annals.2011.173.3.1
[49] B. White, Partial regularity of mean-convex hypersurfaces flowing by mean curvature, Int. Math. Res. Not. IMRN 1994, no. 4. · Zbl 0818.53081 · doi:10.1155/S1073792894000206
[50] K. Zemas, Uniqueness of blow-ups for geometric flows, Ph.D. dissertation, Freie Universität Berlin, Berlin, 2016.
[51] J. J. Zhu, On the entropy of closed hypersurfaces and singular self-shrinkers, J. Differential Geom. 114 (2020), no. 3, 551-593. · Zbl 1434.53098 · doi:10.4310/jdg/1583377215
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.